Minocycline-induced scleral pigmentation

F. T. Fraunfelder, J. A. Randall

Research output: Contribution to journalArticle

34 Scopus citations

Abstract

Purpose: Minocycline is a commonly used drug in the management of acne and rosacea. Four individual cases of oral minocycline-induced scleral pigmentation are reported in the dermatologic literature. This is the first report in the ophthalmic literature end will add three new cases of probable minocycline-induced scleral pigmentation. Materials and Methods: Data on minocycline from the spontaneous reporting systems of the National Registry of Drug-Induced Ocular Side Effects, Food and Drug Administration, World Health Organization, and Lederle Laboratories were reviewed as to minocycline-related scleral pigmentation. Photographs, published cases, discussions with the examining ophthalmologists, and the personal observation of one patient (case 1) are the basis of the authors' conclusions. Results: Seven cases of probable oral minocycline-induced scleral pigmentation are presented. These changes may or may not be associated with minocycline- induced pigmentary changes in other tissues, such as the skin, teeth, fingernails, bone, thyroid, or mucosa. The characteristic scleral pattern is a blue-gray 3- to 5-mm band starting at the limbus, which usually is enhanced in the palpebral aperture, possibly due to the photosensitizing properties of the drug. Conclusions: Oral minocycline can cause scleral pigmentation. This pigmentation may resolve within years, or it may be permanent.

Original languageEnglish (US)
Pages (from-to)936-938
Number of pages3
JournalOphthalmology
Volume104
Issue number6
DOIs
StatePublished - Jan 1 1997

    Fingerprint

ASJC Scopus subject areas

  • Ophthalmology

Cite this